Lectures

Questions – Heart Failure and Angina Management

by Pravin Shukle, MD
(1)

Questions about the lecture
My Notes
  • Required.
Save Cancel
    Learning Material 2
    • PDF
      Slides HeartFailureAndAngina CardiovascularPharma.pdf
    • PDF
      Download Lecture Overview
    Report mistake
    Transcript

    00:01 Let's move on to some questions. First question, a 60 year old man has high blood pressure.

    00:08 He presents to the ER with chest pains radiating into the left arm. He had chest pain while he was having sexual intercourse.

    00:15 He had taken some Viagra earlier that evening. The nurse practitioner on call in the emergency department gave some nitroglycerin to the patient. Now that you shown up, you see that the blood pressure is 66/30. How and why did this happen? A, it was an interaction at the monoamine oxidase pathway causing excess tyramine.

    00:38 B, an interaction at the nitric oxide pathway, causing direct vasodilation.

    00:44 C, excess cGMP causing direct vasodilation. D, the patient appears to have been poisoned with cyanide.

    00:54 Or E, this appears to be a drug allergy. Which one is the most correct? Good, you chose C, excess cyclic GMP causing direct vasodilation. Let's take a look at each of the potential answers and figure out why each one was right or wrong. So, A is not correct, this has nothing to do with monoamine oxidase.

    01:16 It is true that you can have an interaction between a monoamine oxidase and tyramine rich foods like wine and cheese, and that can cause severe hypertension, not low blood pressure.

    01:30 B is wrong. Interaction at the nitric oxide pathway causing direct vasodilation. That's not quite right.

    01:37 It's kind of true but not really. And it would be one of those things that you might choose if you didn't have C, which is excess cyclic GMP.

    01:46 The major reason why these two drugs react so badly to each other is that the nitrates are causing more cyclic GMP production and the PDE5 inhibitors are reducing cyclic GMP breakdown, so there is tons and tons and tons of cyclic GMP, and that's why you get massive drops in blood pressure.

    02:07 D, the patient appears to have been poisoned with cyanide. That seems a little bit unlikely.

    02:13 But you know, who knows what his marriage is like. I'm just kidding.

    02:17 And E, this appears to be a drug allergy. No, it doesn't. This is not a drug allergy.

    02:23 Let's move on to the next question. The following are effects or reflex effects or side effects of nitroglycerin.

    02:33 A, headache. B, increased inotropy. C, increased chronotropy. D, increased transmyocardial tension.

    02:47 And E, blockage of the L type calcium channels.

    02:55 The answer is A, correct, headache. We know that nitroglycerin often causes headache, in particularly, in patients who have been naive to nitroglycerin. So the first time a patient takes nitroglycerin I almost always expect them to have at least a little bit of a headache.

    03:12 "Monday disease" is a disease of dynamite workers in the 1800, who would be sick on Monday but fine on Friday, because they were being reexposed to new nitroglycerin.

    03:24 Increase inotropy is wrong. Nitroglycerin does not increase the strength of contraction.

    03:31 Remember ino means strength, Inos was the Greed God of strength.

    03:36 Increased chronotropy. No. Increased chronotropy means increased heart rate.

    03:44 Chronos was the God of time. So that's where we get chronotropy from.

    03:50 D, increased transmyocardial tension. Actually the opposite may be true.

    03:56 Remember that nitroglycerin is an afterload reducer because it's arterial dilator.

    04:00 So, the tension or the pressure inside the ventricle is less, especially at end systole.

    04:08 Now, transmyocardial tension is more proportional to oxygen demand than other forms of measurement, but nitroglycerin itself does not cause the transmyocardial tension changes, it's the effect on blood pressure.

    04:25 But this question is saying increased transmyocardial tension. That's definitely categorically wrong.

    04:32 Finally E, blockage of L type calcium channels. No. That's not nitroglycerin, that's your calcium channel blockers.

    04:40 Let's go on to the next question. An 88 year old man presents to your clinic with palpitations.

    04:45 He has a history of myocardial infarction in 1995, and was placed on nitroglycerin patch, benazapril, aspirin, and verapamil. In 2000, he was placed on digoxin after a diagnosis of heart failure.

    05:02 Three months ago, he was placed on Lasix 40 mg/day. He presents now with evidence of tachydysrhythmia, depressed ST segments on ECG, and small or inverted T waves. There is not chest pain. Blood work was ordered.

    05:18 In the meantime, what should you do? A, stop the ACE inhibitor and the digoxin. B, stop the Lasix and the digoxin.

    05:29 C, stop the verapamil and the digoxin. D, stop the verapamil and the nitropatch.

    05:36 Or E, stop the verapamil and the aspirin? Good, you chose B. This is a hard question and it takes a lot of thinking.

    05:45 But what I want you to remember is the effects on electrolytes. One has to be careful with digoxin.

    05:52 A low potassium, a low magnesium, and a low calcium can increase the arrhythmogenic effects of digoxin.

    05:58 This question deals with drugs that can cause these electrolyte abnormalities.

    06:02 Furosemide or Lasix can cause low potassium and low magnesium. We will wait for the labs, which will probably show a low potassium.

    06:10 An MI cannot be ruled out yet, but it is not one of the choices in this particular question, so we are not so worried about it.

    06:18 ACE inhibitors increase potassium and usually don't affect the others.

    06:23 So, increase in potassium and digoxin, we are not worried about that.

    06:29 Verapamil usually does not affect the electrolytes. It reduces heart rate, and a combination of digoxin and a CCB may cause excessive bradycardia, but it usually doesn't cause a tachycardia.

    06:41 In this case, the patient is tachycardic.

    06:45 Aspirin is not relevant to this case, other than it reduces the risk of stroke in arrhythmia.

    06:50 So, here's why that answer is B. We want to stop the Lasix and the digoxin until we get our labs back.

    06:59 Well, that's it. I hope you enjoyed this lecture.

    07:02 If you have any questions or concerns, certainly you can try and email us.

    07:06 We wish you the best on your exams.


    About the Lecture

    The lecture Questions – Heart Failure and Angina Management by Pravin Shukle, MD is from the course Cardiovascular Pharmacology. It contains the following chapters:

    • Question 1: Heart Failure
    • Question 2: Heart Failure
    • Question 3: Heart Failure

    Author of lecture Questions – Heart Failure and Angina Management

     Pravin Shukle, MD

    Pravin Shukle, MD


    Customer reviews

    (1)
    5,0 of 5 stars
    5 Stars
    5
    4 Stars
    0
    3 Stars
    0
    2 Stars
    0
    1  Star
    0